Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 10, 2021, 10:47 PM EDT for Carroll County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2021, 10:47 PM EDT (02:47 UTC)
- Expired
- Jun 10, 2021, 11:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
817
WWUS81 KRNK 110247
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1047 PM EDT Thu Jun 10 2021
VAZ016-032-110315-
Patrick-Carroll-
1047 PM EDT Thu Jun 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CARROLL AND SOUTHWESTERN PATRICK COUNTIES...
At 1046 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Woodlawn to Pipers Gap. Movement was
east at 15 mph.
Locally heavy rainfall is occuring with this storm and will quickly
reduce visibility and result in ponding of water on roadways,
standing water in low lying areas, and minor flooding of creeks,
streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Hillsville...
Fancy Gap...
Cana...
Dugspur...
Lambsburg...
Gladesboro...
and Woodlawn.
LAT...LON 3658 8086 3661 8088 3669 8087 3680 8087
3687 8059 3683 8056 3656 8055
TIME...MOT...LOC 0246Z 281DEG 12KT 3679 8084 3663 8083
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 10, 10:35 PM EDT, 12 minutes earlier.
Area forecast discussion, Jun 10, 10:35 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1035 PM EDT Thu Jun 10 2021
.SYNOPSIS...
A weak cold front will drift southward from northern VA and MD
into central Virginia and West Virginia tonight and Friday. A
broad upper low will persist across the eastern TN Valley.
Meanwhile, a tropical air mass will persist over the region.
Warm and humid conditions will continue with scattered to
numerous showers and thunderstorms, especially during the
afternoon and evening, with localized flooding possible.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 1000 PM EDT Thursday...
Scattered showers overnight, numerous north and east of
Lynchburg. Thunderstorms also possible. Periods of heavy rain
likely Friday with the potential for Flash Flooding...
Busy weather scenario through Friday as combination of a moist
pseudo tropical air mass, broad upper low slowly drifting east-
northeast from the Tennessee Valley, and backdoor front sagging
southward from NOVA combine for numerous to widespread showers
and thunderstorms. Best coverage overnight is expected across
our northern CWA...especially for areas north and east of
Lynchburg closer to impinging backdoor front. Prolific rainfall
ongoing between Charlottesville and Richmond along the I-64
corridor is being fed by unstable airmass over our northeastern
CWA with CAPE of 2000-2500 j/kg, pooling along backdoor cold
front. Models keep this front just northeast of our CWA through
most of the overnight, although Buckingham and Appomattox may
partake in another inch or two of wetting before the instability
plays out. Appomattox has already experienced some 2-3 inch
amounts with street flooding reported in the town of Appomattox
during Thursday evening.
A Flash Flood Watch (FFA) remains in effect for tonight along
and near the I-64 corridor. Friday, the excessive rainfall
threat will shift a bit further southwest into the heart of our
county warning area. The primary focus for the FFA will be during
the peak heating of the day when the instability is at a
premium, and then lingering into the evening similar to what is
playing out to our northeast currently. Attm have not included
the NC Piedmont or the far southwest VA counties as those areas
seem to be located outside the threat of heavier rainfall
and/or have received less rainfall in recent days and/or have
higher FFG values.
Otherwise, look for warm and humid conditions to continue with
highs in the 70s and 80s and muggy overnight lows in the 60s and
70s. Winds will be light.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A few lingering lighter showers on Saturday and Sunday as things
cool off a bit with a passing backdoor front...
A backdoor front continues its march southward overnight Friday into
Saturday. As this front will remain the focus for storms to fire
off, shower and storm coverage will spread further south into the
CWA towards the NC/VA border. Rain chances will be less than they
were on Friday afternoon, but showers will pop up, with some
isolated formation possible along the mountains in NC High Country
and Mountain Empire. Because of the drier air north of the front, as
well as Friday using up most of the available moisture in the
atmosphere, PWATs will be lower, so rainfall totals will overall be
lesser than Friday.
Organization begins to break down as Saturday wears on so PoPs will
decrease into the evening. With drier and cooler conditions after
fropa, Sunday will look to be the calmest weather of the week with
only isolated showers forming around the CWA. PWATs will drop into
the 1-1.5" range after hanging close to 2" for the previous several
days. The risk of flash flooding will be extremely limited for
Sunday as the environment becomes more progressive and sounding
profiles less saturated.
Highs will drop a bit below normal this weekend as a result of the
front passing over, but will largely rebound to normal mid-June
temps Sunday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Things quiet down into next week...
A weak surface trough will pass over us early in the week, but the
environment will be dry enough that it should pass us by with little
fanfare. An upper cutoff low begins to form over Eastern Canada,
which will keep our predominant flow out of the northwest and thus
drier and cooler. No organized storms are expected to form with a
drier setup over the next week. Temperatures will be just at or
below normal from Tuesday on through later in the week.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
As of 210 PM EDT Thursday...
Numerous to widespread showers and storms continue to impact
flying conditions through the TAF period.
Persistent MVFR/IFR conditions are expected overnight and
through Friday due to a backdoor cold front impinging on a very
moist tropical like airmass that resides over the Mid-Atlantic.
Areas of heavy rain are expected through the period with
potential for 4+ inch an hour rainfall rates. In general, winds
are expected to be light, but look out for water loading to
create thunderstorm outflow boundaries with gusts of 30 mph or
more within the vicinity of the storm cells.
Patchy fog can be expected overnight, but not expecting anything
overly dense due to the extensive cloud cover. That said, low
cigs from areas of stratus may result in partial ridge
obscurations...and especially so Friday and Friday night as
easterly winds develop from the passage of the backdoor cold
front.
Above average confidence for winds, ceiling and visibility.
Timing of thunderstorms is difficult to pinpoint so relatively
low confidence with respect to placement at any given time,
although the backdoor cold front which runs from CHO-RIC
currently has higher than average confidence due to the
persistent low level convergence ongoing there.
Extended Aviation Discussion...
Greater coverage of showers and thunderstorms, with continued
MVFR/IFR conditions, will persist from Friday afternoon into early
Saturday as a back door front moves from the mid- Atlantic/Ohio
Valley into the Carolinas/southern Appalachians.
Expect less coverage of rainfall Saturday evening into Sunday
between two approaching fronts, but overall conditions should
improve to be mainly VFR after Saturday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from Friday afternoon through Friday evening
for VAZ010>020-022>024-032>035-043>047-058-059.
Flash Flood Watch until midnight EDT tonight for VAZ019-020-
024-035-046-047.
NC...Flash Flood Watch from Friday afternoon through Friday evening
for NCZ001>004-018>020.
WV...Flash Flood Watch from Friday afternoon through Friday evening
for WVZ042>044-507-508.
Flash Flood Watch until midnight EDT tonight for WVZ507-508.
&&
SYNOPSIS...RAB
NEAR TERM...PM/RAB
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PMHazardous weather outlook, Jun 10, 2:50 PM EDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 250 PM EDT Thu Jun 10 2021 NCZ001>004-018>020-VAZ010>018-022-023-032>034-043>045-058-059- WVZ042>044-112000- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke- Botetourt-Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell- Halifax-Charlotte-Mercer-Summers-Monroe- 250 PM EDT Thu Jun 10 2021 ...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms will produce locally heavy rainfall this evening. Rainfall rates of 1 to 2 inches per hour will be possible in a few locations. Isolated flash flooding will be possible, especially in areas that have received heavy rainfall in previous days this week. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday afternoon and evening. VAZ019-020-024-035-046-047-WVZ507-508-112000- Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham- Eastern Greenbrier-Western Greenbrier- 250 PM EDT Thu Jun 10 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday afternoon and evening. NCZ005-006-VAZ007-009-112000- Rockingham-Caswell-Tazewell-Smyth- 250 PM EDT Thu Jun 10 2021 This Hazardous Weather Outlook is for north central North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will produce heavy rainfall at times this afternoon with rainfall rates possibly reaching 1 to 2 inches per hour in a few spots. Isolated flash flooding will be possible, especially in areas that received heavy rainfall earlier this week. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will produce periods of heavy rain at times Friday and Friday night. This will maintain a threat for localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RAB
In the hours before
Special weather statement, Jun 10, 5:15 PM EDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
515 PM EDT Thu Jun 10 2021
VAZ045-046-102145-
Campbell-Appomattox-
515 PM EDT Thu Jun 10 2021
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN APPOMATTOX...AND NORTHEASTERN CAMPBELL COUNTIES AND THE
CITY OF LYNCHBURG...
At 512 PM EDT, a strong thunderstorm was located over Timberlake, or
near Rustburg, moving northeast at 10 mph.
A torrential downpour of rain is occurring with this storm, and may
cause localized flooding. In addition, winds in excess of 30 mph and
pea size hail are also possible.
Locations impacted include...
Lynchburg...
Concord...
Rustburg...
Madison Heights...
Stonewall...
Timberlake...
Bocock...
and Spout Springs.
Ponding of water on roads is likely. Do not drive your vehicle
through flooded roadways.
LAT...LON 3725 7886 3719 7919 3729 7930 3739 7923
3741 7926 3747 7920 3743 7914 3740 7912
3741 7911 3739 7906 3742 7907 3742 7904
3743 7904 3743 7902 3745 7901 3734 7883
TIME...MOT...LOC 2112Z 227DEG 9KT 3731 7920
PMSpecial weather statement, Jun 10, 5:44 PM EDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
544 PM EDT Thu Jun 10 2021
VAZ045-046-102230-
Campbell-Appomattox-
544 PM EDT Thu Jun 10 2021
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND NORTHEASTERN
CAMPBELL COUNTIES...
At 544 PM EDT, a strong thunderstorm was located over Spout Spring,
or near Appomattox, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Appomattox...
Bent Creek...
Concord...
Appomattox National Historic Park...
Stonewall...
Hixburg...
and Oakville.
LAT...LON 3734 7860 3733 7861 3721 7894 3735 7904
3754 7885 3754 7883 3755 7882 3745 7870
3743 7868 3742 7864 3739 7864 3738 7863
3740 7859
TIME...MOT...LOC 2144Z 238DEG 12KT 3733 7890
BMGSpecial weather statement, Jun 10, 7:50 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
750 PM EDT Thu Jun 10 2021
VAZ019-023-110015-
Botetourt-Alleghany-
750 PM EDT Thu Jun 10 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY AND NORTH
CENTRAL BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF
COVINGTON...
At 749 PM EDT, a strong thunderstorm was located over Low Moor, or
near Covington, moving east at 10 mph.
Winds in excess of 30 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding.
Locations impacted include...
Covington...
Clifton Forge...
Iron Gate...
Low Moor...
Glen Wilton...
Longdale Furnace...
and Selma.
Do not drive your vehicle through flooded roadways.
LAT...LON 3789 7989 3788 7981 3788 7974 3777 7967
3774 7968 3770 7995 3781 8011 3792 7991
TIME...MOT...LOC 2349Z 257DEG 10KT 3778 7992
BMGSpecial weather statement, Jun 10, 10:16 PM EDT, 31 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1016 PM EDT Thu Jun 10 2021 VAZ015-016-110245- Grayson-Carroll- 1016 PM EDT Thu Jun 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARROLL AND NORTHEASTERN GRAYSON COUNTIES AND THE CITY OF GALAX... At 1015 PM EDT, a strong thunderstorm was located over Fries, moving east at 20 mph. Locally heavy rain is occuring with this storm and will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Galax... Hillsville... Fries... Byllesby... Woodlawn... Spring Valley... and Pipers Gap. LAT...LON 3665 8110 3677 8109 3683 8073 3659 8074 TIME...MOT...LOC 0215Z 267DEG 17KT 3669 8100 RR
Special weather statement, Jun 10, 10:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1047 PM EDT Thu Jun 10 2021
VAZ016-032-110315-
Patrick-Carroll-
1047 PM EDT Thu Jun 10 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CARROLL AND SOUTHWESTERN PATRICK COUNTIES...
At 1046 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Woodlawn to Pipers Gap. Movement was
east at 15 mph.
Locally heavy rainfall is occuring with this storm and will quickly
reduce visibility and result in ponding of water on roadways,
standing water in low lying areas, and minor flooding of creeks,
streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Hillsville...
Fancy Gap...
Cana...
Dugspur...
Lambsburg...
Gladesboro...
and Woodlawn.
LAT...LON 3658 8086 3661 8088 3669 8087 3680 8087
3687 8059 3683 8056 3656 8055
TIME...MOT...LOC 0246Z 281DEG 12KT 3679 8084 3663 8083
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 10:16 PM EDT | Special Weather Statement | RNK | City of Galax | 29 min |
| Jun 11, 2:46 AM EDT | Special Weather Statement | RNK | Appomattox | 59 min |
| Jun 11, 12:58 PM EDT | Special Weather Statement | RNK | Patrick | 32 min |
| Jun 11, 1:46 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 40 min |
| Jun 11, 2:17 PM EDT | Special Weather Statement | RNK | City of Martinsville | 28 min |
| Jun 11, 2:51 PM EDT | Special Weather Statement | RNK | Pittsylvania | 24 min |
| Jun 11, 3:05 PM EDT | Flash Flood Warning | RNK | Pittsylvania | 118 min |
| Jun 11, 3:13 PM EDT | Special Weather Statement | RNK | Halifax | 32 min |
| Jun 11, 3:21 PM EDT | Areal Flood Advisory | RNK | Appomattox, Buckingham | 114 min |
| Jun 11, 3:34 PM EDT | Flash Flood Warning | RNK | Appomattox, Buckingham | 4 hr |
| Jun 11, 3:41 PM EDT | Special Weather Statement | RNK | Buckingham | 34 min |
| Jun 11, 3:51 PM EDT | Areal Flood Advisory | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 3 hr |
| Jun 11, 4:05 PM EDT | Areal Flood Advisory | RNK | Alleghany, Bath | 5 hr |
| Jun 11, 4:13 PM EDT | Flash Flood Warning | RNK | Amherst, Bedford, Campbell, Rockbridge, City of Lynchburg | 4 hr |
| Jun 11, 4:14 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 46 min |
| Jun 11, 4:56 PM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, Rockbridge | 5 hr |
| Jun 11, 5:22 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 53 min |
| Jun 11, 5:55 PM EDT | Special Weather Statement | RNK | Bland | 50 min |
| Jun 11, 6:01 PM EDT | Special Weather Statement | RNK | Bedford | 44 min |
| Jun 11, 6:21 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt | 4 hr |
| Jun 11, 6:41 PM EDT | Special Weather Statement | RNK | Bedford | 34 min |
| Jun 11, 7:08 PM EDT | Areal Flood Advisory | RNK | Bedford, Campbell | 2 hr |
| Jun 11, 7:25 PM EDT | Areal Flood Warning | RNK | Appomattox, Buckingham | 6 hr |
| Jun 11, 7:51 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 111 min |
| Jun 10, 8:12 PM EDT | Areal Flood Advisory | RNK | Caswell | 111 min |
| Jun 11, 12:56 PM EDT | Flash Flood Warning | RNK | Rockingham | 3 hr |
| Jun 11, 1:13 PM EDT | Areal Flood Advisory | RNK | Stokes, Surry, Yadkin | 3 hr |
| Jun 11, 1:24 PM EDT | Special Weather Statement | RNK | Caswell | 51 min |
| Jun 11, 1:35 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 55 min |
| Jun 11, 1:52 PM EDT | Flash Flood Warning | RNK | Yadkin | 2 hr |
| Jun 11, 2:12 PM EDT | Flash Flood Warning | RNK | Caswell | 112 min |
| Jun 11, 2:38 PM EDT | Special Weather Statement | RNK | Caswell | 37 min |
| Jun 11, 2:52 PM EDT | Flash Flood Warning | RNK | Stokes | 77 min |
| Jun 11, 4:47 PM EDT | Special Weather Statement | RNK | Yadkin | 43 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.